Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 334, NWS Shreveport, LA

August 20, 2004Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 2004, 11:34 PM CDT for Natchitoches Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 11:34 PM CDT (04:34 UTC)
Expired
Aug 21, 2004, 12:30 AM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Natchitoches Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 210434
SVRSHV
LAC069-210530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 1230 AM CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED ABOUT 15 MILES SOUTH OF         
  NATCHITOCHES...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYPRESS AT 1150 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
UNTIL 1230 AM CDT.

LAT...LON 3165 9318 3146 9319 3144 9285 3152 9278
      3166 9295

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:40 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 9:40 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT FRI AUG 20 2004

.DISCUSSION...
NUMEROUS OUTFLOW BOUNDARIES...AND THE DIFFUSE NATURE OF THE TRUE
COLD FRONT IS MAKING IT HARD TO FIND THE FRONT...WHICH APPEARS TO BE
CURRENTLY ACROSS THE EXTREME NORTHWEST SECTIONS OF THE FORECAST
AREA.  STRONG TO BRIEF SEVERE CONVECTION SEEM TO BE ON AN OUTFLOW
BOUNDARY.  WILL RAISE POPS ACROSS THE WEST/SOUTHWEST SECTIONS OF THE
AREA TO LIKELY...AND ADD LOCALLY HEAVY RAINFALL AS THESE STORMS HAVE
A TENDENCY TO TRAIN OVER THE SAME AREA.  WILL ALSO HAVE SEVERE
WORDING...ACROSS THE EAST TEXAS LAKES REGION...FOR CURRENT SEVERE
ACTIVITY...BUT SEVERE TENDENCY SHOULD DIMINISH BY AROUND MIDNIGHT.
WILL ALSO KEEP LIKELY POPS ACROSS THE NORTHWEST...AS SHORTWAVE ALONG
THE RED RIVER PUSHES INTO THE AREA.

UPDATE ALREADY OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  87  72  91 /  50  50  40  20
MLU  72  86  71  90 /  50  60  40  20
TXK  71  86  70  91 /  50  50  40  20
TYR  72  87  72  92 /  60  40  30  20
LFK  73  89  73  92 /  70  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

22
Hazardous weather outlook, Aug 20, 1:45 PM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT FRI AUG 20 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
145 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS
PORTIONS OF EAST TEXAS AND NORTH LOUISIANA...SOUTH OF INTERSTATE
20...DURING THE AFTERNOON. THIS ACTIVITY IS EXPECTED TO REMAIN BELOW
SEVERE LIMITS. AN UPPER LEVEL DISTURBANCE MOVING EAST ALONG THE RED
RIVER VALLEY TONIGHT MAY IGNITE STRONGER THUNDERSTORM ACTIVITY.
HOWEVER...THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
MUCH OF EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA
SATURDAY...AS THE UPPER LEVEL DISTURBANCES CONTINUE TO SLOWLY MOVE
EAST ACROSS THE REGION. BRIEF HEAVY RAINFALL MAY ACCOMPANY SOME OF
THE STRONGER STORMS...HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.